Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testicular/scrotal changes
Feb 27, 2005

Although a number of guys have submitted questions about shrinking testicles, no one has mentioned their balls losing mass, firmness, and form. Before beginning testosterone replacement therapy, my balls had only slightly shrunk as a result of hypogonadism that resulted in a total free testosterone that ranged 250-350 over a number of years. (In fact, my doctors would regularly comment on my prominent testes.) I have been taking Androgel for nearly a year and half, and over the last several months my testes have not only significantly shrunk but also lost much of their mass, firmness, and form. My urologist is very knowledgeable about re-virilization through testosterone replacement therapy, making sure that both my total and free testosterone levels never go above high normal in the hope that I might be able to maintain my balls as prominent structures even though I no longer produce any endogenous testosterone or sperm.

During my last two visits, my urologist not only noted the reduced size and mushiness of my nuts but also the prominence of the cords (epididymis) and how he could move the testicular mass around in the pouch (tunica) which apparently has not shrunk. Is this a normal result of testicular atrophy? Can anyone predict how much the testes will collapse?

P.S. My urologist also told me that at this point my testes were ruined and would never return to their former size and firmness nor ever be able to produce any significant amounts of testosterone or sperm even if we stopped the TRT).

Response from Dr. Frascino

Hi,

Your "doctor would regularly comment on your prominent testes???" Really??? I guess I never considered saying, "Hey, look at the size of those humongous thigh slappers!" Well, at least not in the examination room anyway.

OK, on to your questions . . . . "Shrinking testicles" is medically termed testicular atrophy. It involves reduced testicular volume (size) and altered texture ("mushiness"). Can anyone predict the extent of testicular atrophy caused by testosterone replacement therapy (TRT)? No, not really. Will your peanuts ever become walnuts (or in your case, coconuts) again if you stop TRT? Probably not. Your testosterone level was low when you started TRT, and there is no reason to think it would improve spontaneously 1 years later. In fact, you'd probably feel lousy (and limp) if you discontinued your testosterone supplementation. Hypogonadism can be associated with depression, mood disturbance, loss of appetite, inability to maintain or increase lean body mass (muscle and bone), loss of libido, fatigue and reduced quality of life. Consequently, the benefits associated with TRT for hypogonadism generally far outweigh the potential risks.

What should you do about your "not-so-prominent structures" situation? First off, you report a significant change over the past several months. I would suggest you check with an HIV-knowledgeable endocrinologist (or urologist) to see if there is something other than TRT-related testicular atrophy going on. Next, you could discuss with the endocrinologist a trial of anastrozole (or other estrogen blockers) combined with human chorionic gonadotropin and/or Clomid possibly combined with anastrozole. These agents may kick-start the testes into producing testosterone again and thereby possibly increase their "prominence" (testicular volume). To my knowledge this has not been well studied in us poz folks, but I do know it's at least been tried.

Good luck.

Dr. Bob


Previous
A BIG CYBER HUG
Next
HIV Prevention

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement